Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Birmingham, AL

November 23, 2004Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 23, 2004, 1:39 PM CST for Randolph County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 1:39 PM CST (19:39 UTC)
Expired
Nov 23, 2004, 2:15 PM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 231939
SVRBMX
ALC111-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WEDOWEE

* UNTIL 215 PM CST

* AT 134 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODLAND...OR ABOUT NEAR
  WEDOWEE...AND MOVING EAST AT 35 MPH.

LAT...LON 3343 8557 3325 8552 3329 8528 3345 8533

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 12:14 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 23, 12:14 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CST TUE NOV 23 2004

.UPDATE...

JUST UPDATED THE ZONES TO REMOVE FOG WORDING AND TO ADJUST POPS.
GRIDS HAVE ALSO BEEN UPDATED. MAIN DISCUSSION WILL BE OUT LATER THIS
AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH WATCH IN EFFECT MAINLY ALONG
AND NORTH OF INTERSTATE 20 THROUGH 6 AM CST WEDNESDAY MORNING..

&&

10-ARM
Hazardous weather outlook, Nov 23, 7:00 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON.  THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY.  DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE.  HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.

ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH.  OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Nov 23, 11:37 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CST TUE NOV 23 2004

ALZ011>015-017>050-240200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1137 AM CST TUE NOV 23 2004

...SEVERE WEATHER THREAT FOR CENTRAL ALABAMA TONIGHT AND WEDNESDAY...

A STRONG COLD FRONT WILL MOVE OUT OF TEXAS AND ACROSS THE LOWER
MISSISSIPPI VALLEY DURING THE DAY TODAY AND INTO TONIGHT.  A SQUALL
LINE IS EXPECTED TO DEVELOP OUT AHEAD OF THE COLD FRONT...AND RACE
RAPIDLY EASTWARD...REACHING THE ALABAMA-MISSISSIPPI STATE LINE BEFORE
DAWN.  HOWEVER...AHEAD OF THE SQUALL LINE...A WARM FRONT CURRENTLY
DRAPED ACROSS CENTRAL ALABAMA WILL MOVE NORTHWARD...SPREADING
UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR ACROSS THE AREA.  WITH
INCREASING SOUTHERLY WINDS AT THE SURFACE AND SOUTHWESTERLY WINDS
ALOFT...THERE IS ALSO THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...FORMING OUT AHEAD
OF THE SQUALL LINE.

AT THIS TIME...THE LATEST FORECAST CALLS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING HOURS.  BY MIDNIGHT...ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO APPROACH THE WESTERN
STATE LINE COUNTIES...REACHING THE INTERSTATE 65 CORRIDOR BY 4 AM.
THE SQUALL LINE IS EXPECTED TO NEAR THE ALABAMA MISSISSIPPI STATE
LINE BETWEEN 4 AND 6 AM...THEN TRACK ACROSS CENTRAL ALABAMA...EXITING
THE EASTERN COUNTIES LATE WEDNESDAY AFTERNOON.

IN ADDITION TO THE THREAT OF TORNADOES...AND STRONG...DAMAGING
THUNDERSTORM WINDS...THERE IS ALSO THE THREAT FOR FLASH FLOODING
ACROSS PORTIONS OF THE AREA.  A FLASH FLOOD WATCH IS CURRENTLY IN
EFFECT FOR ROUGHLY THE NORTHERN HALF OF THE BIRMINGHAM FORECAST AREA.
MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVE RECEIVED 2 TO 3
INCHES OF RAIN OVER THE LAST SEVERAL DAYS. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THIS SAME AREA LATE
TONIGHT AND WEDNESDAY...WHICH WILL LIKELY RESULT IN LOCALIZED FLASH
FLOODING.

PERSONS IN...AND TRAVELING THROUGH...CENTRAL ALABAMA SHOULD BE
WEATHER ALERT TODAY AND WEDNESDAY...AND GET FREQUENT UPDATES FOR THE
LATEST FORECAST INFORMATION.  CHECK WITH THE ELDERLY AND INFIRM TO
ENSURE THEY ARE AWARE OF THE POTENTIAL FOR SEVERE WEATHER.  REVIEW
HAZARDOUS WEATHER PLANS NOW...WELL AHEAD OF THE ACTUAL THREAT...TO
TO MAKE SURE YOU ARE READY IF AND WHEN SEVERE WEATHER IS ACTUALLY
ENCOUNTERED. MONITOR NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
Special weather statement, Nov 23, 1:39 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST TUE NOV 23 2004

ALZ011>015-017>050-240100-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
139 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

A STRONG COLD FRONT WILL MOVE OUT OF THE DEEP SOUTH AND TOWARDS
CENTRAL ALABAMA LATE TONIGHT.  AS THE COLD FRONT AND UPPER LEVEL
SYSTEM MOVE EASTWARD...A COMBINATION OF FACTORS WILL BRING A THREAT
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL
ALABAMA.

WELL OUT AHEAD OF THE COLD FRONT...INCREASING SHEAR PROFILES AND
UPPER LEVEL FORCING...AND AN UNSTABLE AIR MASS...WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS FIRST WAVE OF
THREATENING STORMS SHOULD MOVE INTO THE NORTHWESTERN COUNTIES OF THE
FORECAST AREA AROUND MIDNIGHT.

AHEAD OF THE COLD FRONT...A SQUALL LINE OF THUNDERSTORMS...WITH
STRONG DAMAGING WINDS AND ISOLATED TORNADOES...WILL APPROACH THE
ALABAMA MISSISSIPPI STATE LINE BEFORE DAYBREAK...BETWEEN 4 AND 6 AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED THIS AFTERNOON ALL BUT THE SOUTHEASTERN QUADRANT OF
THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY
MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS
THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY LATE AFTERNOON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE
REQUIRED TONIGHT AND WEDNESDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:41 PM CSTTornado WarningBMXChambers34 min
Nov 23, 3:11 PM CSTTornado WarningBMXBibb, Tuscaloosa34 min
Nov 23, 3:40 PM CSTTornado WarningBMXBibb35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.